6/15/18 Intern Morning Report – Confusion, Shortness of Breath, Respiratory Alkalosis, Metabolic Acidosis, Aspirin Toxicity

CC: Confusion, shortness of breath, gait instability

HPI: This is a 72 yo female with past history of DM, HTN, chronic pain due to osteoarthritis and MI s/p DES in 2003 and 2017, who presents with 1 week of progressive confusion and 1 month of shortness of breath, cough, polyuria/polydipsia and gait instability. Patient has significant history of tobacco use but no alcohol or drug use. Patient is adherent to medication regimen, including Aspirin 81mg PRN pain, no recent changes in meds. Vitals significant for tachypnea to the high 20s, satting low 90’s on room air. Physical exam is otherwise unremarkable with no focal neurologic deficits. Labs are significant for bicarb of 9, Cr 1.21 and anion gap of 18. CT head and CXR do not show significant findings and urine studies suggest prerenal AKI with an FeUrea of 33%. An ABG revealed pH 7.36, PCO2 21, PaO2 62 (on RA) and HCO312. Serum osmolar gap was normal and volatile panel was negative. Salicylate level was positive to 39.4 (critical high >29.9).


Morning Report Pearls:

  • Work up of any acid base disturbance should include an ABG to determine the primary disturbance and compensation.
    • This patient’s ABG was consistent with a primary metabolic acidosis and the expected compensated PCO2 would be 24 (Using the calculation for chronic metabolic acidosis, compensated PCO2 = 15 + Bicarb). However this patient’s PCO2 was lower than the expected value, which suggests a concomitant respiratory alkalosis.
    • In the setting of any anion gap (AG), a delta ratio (ΔAG/ΔHCO3) should be calculated. In an uncomplicated high AG metabolic acidosis, expect the  delta ratio to be around 1-2. A delta ratio of <1 suggests a coexisting normal AG metabolic acidosis and a delta ratio >2 suggests a coexisting metabolic alkalosis. This patient’s delta ratio was <1 which indicates a concomitant normal and high AG metabolic acidosis.
  • Salicylate poisoning
    • Early signs include tinnitus, vertigo and GI symptoms. More severe intoxication can present with encephalopathy, fevers, non-cardiac pulmonary edema. Tinnitus is a common sign, and can occur even at therapeutic range. Chronic toxicity presents similarly however signs may be more subtle.
    • Acid base disturbances: Salicylates stimulate the respiratory center and cause tachypnea and hyperventilation, causing an respiratory alkalosis initially. Salicylates also uncouple oxidative phosphorylation causing a rise in ketoacids and lactic acid, resulting in a high AG metabolic acidosis. Generally patients present with a mixed primary respiratory alkalosis and primary metabolic acidosis. Several cases of patients with normal AG metabolic acidosis have also been reported, which are believed to be due to falsely elevated Cl due to salicylate ions competing with Cl ions for albumin binding. The falsely elevated Cl causes a narrowed AG.
    • Management includes serum and urine alkalinization with IV sodium bicarbonate and IVF to replace insensible losses. Indications for hemodialysis include altered mental status, pulmonary or cerebral edema, renal insufficiency and impaired salicylate elimination, pH<7.2, significantly elevated salicylate level, or failure of medical management.

Leave a Reply